Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 23, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 9, 2017, 5:55 PM MDT for Kiowa County, Colorado. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2017, 5:55 PM MDT (23:55 UTC)
- Expired
- May 9, 2017, 6:30 PM MDT
- In force
- 35 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Kiowa County, CO
The radar
The Goodland radar (KGLD), 128 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 6:15 PM MDT | HAIL 1.25 | Brandon, CO | EXACT LOCATION AND TIME ARE APPROXIMATE. |
| May 9, 6:15 PM MDT | HAIL 1.25 | Brandon, CO | LOCATION AND TIME ARE APPROXIMATE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 5:51 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 780 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
708
WUUS55 KPUB 092355
SVRPUB
COC061-100030-
/O.NEW.KPUB.SV.W.0023.170509T2355Z-170510T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
555 PM MDT TUE MAY 9 2017
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Central Kiowa County in southeastern Colorado...
* Until 630 PM MDT
* At 554 PM MDT, a severe thunderstorm was located near Chivington,
or 20 miles north of Lamar, moving north at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Chivington, Brandon and Neeoshe Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3828 10248 3832 10270 3861 10275 3861 10233
TIME...MOT...LOC 2354Z 193DEG 24KT 3837 10258
HAIL...1.00IN
WIND...60MPH
$$
282 follow-up statements
963
WWUS55 KPUB 100003
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
603 PM MDT TUE MAY 9 2017
COC061-100030-
/O.CON.KPUB.SV.W.0023.000000T0000Z-170510T0030Z/
Kiowa CO-
603 PM MDT TUE MAY 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR CENTRAL KIOWA COUNTY...
At 603 PM MDT, a severe thunderstorm was located over Chivington, or
22 miles north of Lamar, moving north at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Chivington, Brandon and Neeoshe Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3828 10248 3832 10270 3861 10275 3861 10233
TIME...MOT...LOC 0003Z 198DEG 19KT 3841 10255
HAIL...1.00IN
WIND...60MPH
$$
28392
WWUS55 KPUB 100012
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
612 PM MDT TUE MAY 9 2017
COC061-100030-
/O.CON.KPUB.SV.W.0023.000000T0000Z-170510T0030Z/
Kiowa CO-
612 PM MDT TUE MAY 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR EASTERN KIOWA COUNTY...
At 612 PM MDT, a severe thunderstorm was located near Brandon, or 24
miles north of Lamar, moving north at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Chivington and Brandon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3828 10248 3834 10263 3861 10270 3861 10233
TIME...MOT...LOC 0012Z 191DEG 37KT 3841 10245
HAIL...1.00IN
WIND...60MPH
$$
28What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 4:02 PM MDT, 1 hour 53 minutes earlier.
Area forecast discussion, May 9, 4:02 PM MDT, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 402 PM MDT Tue May 9 2017 .SHORT TERM...(This evening through Wednesday) Issued at 401 PM MDT Tue May 9 2017 .Tonight...Cloud deck has limited the amount of instability along the southern interstate 25 corridor. Further east where there was more sunshine, some severe storms are developing over eastern Las Animas, Otero and Crowley Counties. CAMs show these storms moving north northeast with new storms developing further east this evening. Severe storms would mostly stay withing severe box in effect until 6PM. Also trimmed the northern extent of flash flood watch as strong storms with heavy rain are not expected over Teller and El Paso Counties. Maintained watch further south as ground is saturated over much of the region. .Wednesday...Upper low will move across northern New Mexico during the day and into the evening. Deep easterly flow will maintain abundant moisture over the eastern plains and eastern mountains. Main concern will be locally heavy rainfall Wednesday afternoon and evening. Some CAMs, GFS and NAM suggest a boundary could form somewhere over the southeast plains back to the eastern mountains. This boundary will act as a focus for showers and thunderstorms to develop, with heavy rainfall possible. Tough to pinpoint boundary location at this time and mid shift will have to monitor. Not much instability north of the upper low so threat for severe storms is low. SPC has a ribbon of marginal risk extending over the eastern plains. --PGW-- .LONG TERM...(Wednesday night through Tuesday) Issued at 401 PM MDT Tue May 9 2017 .Thursday...Upper low slowly moves eastward with precipitation wrapping around the west side of the low Thursday morning. Current timing has the precipitation moving eastward and becoming lighter in the afternoon. Temperatures will be cool, especially from the eastern mountains and eastward. .Friday through Tuesday...Upper ridge builds into the region for warmer and drier weather. There could be some residual moisture with some afternoon and evening convection, mostly confined to the mountains. Trough passes to the north of the CWA sometime late Sunday or Monday. Models have low level moisture and forcing staying to the north and east of the CWA. --PGW-- && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 401 PM MDT Tue May 9 2017 KCOS and KPUB...Showers and thunderstorms will continue through mid evening. On Wednesday, convection will develop around midday with the potential for reduced ceilings and visibilities. KALS...Scattered thunderstorms will continue through mid evening. On Wednesday, scattered afternoon and evening thunderstorms will develop. --PGW-- && .PUB WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 11 PM MDT this evening for COZ072>075- 077>080-083-086>088. && SHORT TERM...PGW LONG TERM...PGW AVIATION...PGW
Hazardous weather outlook, May 9, 11:55 AM MDT, 6 hours before
Hazardous Weather Outlook National Weather Service Pueblo CO 1155 AM MDT Tue May 9 2017 COZ058>089-093>099-101800- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1155 AM MDT Tue May 9 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are expected to develop over the region by early this afternoon and last into the evening hours. The brunt of the severe storm activity is expected to develop in and around the Trinidad region by early this afternoon and move in a general north to northeast direction, reaching the Pueblo and La Junta region by mid afternoon and into east central Colorado by late afternoon. Additional severe thunderstorms will be possible over the remainder of the plains this afternoon. Some of these storms will have the potential to produce large hail and damaging winds along with a few tornadoes. Since these storms will be moving in a general south to north direction, there is a greater chance of severe thunderstorm activity affecting the cities and towns along the I-25 corridor, including Colorado Springs, Monument, Pueblo, Walsenburg and Trinidad. Heavy rain is also expected to develop by mid afternoon and affect the southern mountains and plains. Flash flooding will be possible across the burn scar areas in the Pikes Peak Region and along the Wet and Sangre De Cristo mountains. Flash flooding will also be possible in cities and towns along the I-25 corridor region. Localized flash flooding may occur across the remainder of the plains. All thunderstorms today will produce lightning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday On Wednesday and Thursday, the upper level low moves closer to the region, bringing showers and thunderstorms to the area. A few storms could become strong across the plains and heavy rainfall will become more of a concern for burn scars. Primary risks are lightning, small hail, wind gusts up to 50 mph and localized flash flooding. Snow levels will remain around 10000 feet with light to moderate accumulations possible across the higher elevations. High pressure will move across the area for Friday through Monday, and temperatures will warm back up above normal. However, there will be enough residual moisture for isolated thunderstorms to develop over the higher terrain each afternoon. Primary concerns will be lightning, small hail and wind gusts up to 50 mph. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely by early this afternoon and may last into tonight across the region. 50/50
In the hours before
Special weather statement, May 9, 4:33 PM MDT, 1 hour 22 minutes before
Special Weather Statement National Weather Service Pueblo CO 433 PM MDT TUE MAY 9 2017 COZ095-096-092300- Western Kiowa County CO-Eastern Kiowa County CO- 433 PM MDT TUE MAY 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIOWA COUNTY UNTIL 500 PM MDT... At 433 PM MDT, Doppler radar was tracking a strong thunderstorm near Sweetwater Reservoir, or 25 miles northwest of Lamar, moving north at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Eads. LAT...LON 3832 10272 3833 10298 3861 10296 3861 10263 TIME...MOT...LOC 2233Z 185DEG 25KT 3841 10283 28
Local storm report, May 9, 4:46 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
446 PM MDT TUE MAY 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM HAIL HASTY 38.11N 102.96W
05/09/2017 M0.25 INCH BENT CO TRAINED SPOTTER
&&Special weather statement, May 9, 4:48 PM MDT, 1 hour 7 minutes before
Special Weather Statement National Weather Service Pueblo CO 448 PM MDT TUE MAY 9 2017 COZ097-098-092315- Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO- 448 PM MDT TUE MAY 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PROWERS AND NORTHEASTERN BENT COUNTIES UNTIL 515 PM MDT... At 448 PM MDT, Doppler radar was tracking a strong thunderstorm 18 miles south of Hasty, or 19 miles southwest of Lamar, moving north at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Wiley, McClave and Caddoa. A severe thunderstorm watch remains in effect until 600 PM MDT for southeastern Colorado. LAT...LON 3777 10274 3779 10296 3817 10297 3815 10263 TIME...MOT...LOC 2248Z 185DEG 25KT 3786 10285 28
Special weather statement, May 9, 5:07 PM MDT, 48 minutes before
Special Weather Statement National Weather Service Pueblo CO 507 PM MDT TUE MAY 9 2017 COZ095-092330- Western Kiowa County CO- 507 PM MDT TUE MAY 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIOWA COUNTY UNTIL 530 PM MDT... At 507 PM MDT, Doppler radar was tracking a strong thunderstorm near Sweetwater Reservoir, or 22 miles northwest of Lamar, moving north at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Eads and Neegronda Reservoir. LAT...LON 3829 10275 3828 10300 3856 10301 3858 10276 TIME...MOT...LOC 2307Z 181DEG 29KT 3833 10289 28
Special weather statement, May 9, 5:10 PM MDT, 45 minutes before
Special Weather Statement National Weather Service Pueblo CO 510 PM MDT TUE MAY 9 2017 COZ097-098-092345- Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO- 510 PM MDT TUE MAY 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS AND NORTHEASTERN BENT COUNTIES UNTIL 545 PM MDT... At 509 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles south of McClave, or 14 miles southwest of Lamar, moving north at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... McClave and Caddoa. A severe thunderstorm watch remains in effect until 600 PM MDT for southeastern Colorado. LAT...LON 3791 10276 3791 10296 3826 10304 3825 10274 TIME...MOT...LOC 2309Z 176DEG 22KT 3799 10286 28
Special weather statement, May 9, 5:32 PM MDT, 23 minutes before
Special Weather Statement National Weather Service Pueblo CO 532 PM MDT TUE MAY 9 2017 COZ095>098-100000- Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO- Western Kiowa County CO-Eastern Kiowa County CO- 532 PM MDT TUE MAY 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS...SOUTH CENTRAL KIOWA AND NORTHEASTERN BENT COUNTIES UNTIL 600 PM MDT... At 531 PM MDT, Doppler radar was tracking a strong thunderstorm over Wiley, or 7 miles northwest of Lamar, moving north at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Wiley, Neeoshe Reservoir and Queens Reservoir. A severe thunderstorm watch remains in effect until 600 PM MDT for southeastern Colorado. LAT...LON 3807 10258 3811 10281 3837 10270 3834 10245 TIME...MOT...LOC 2331Z 190DEG 20KT 3817 10268 28
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 6:04 PM MDT | Special Weather Statement | PUB | Las Animas | 26 min |
| May 8, 6:26 PM MDT | Special Weather Statement | PUB | Pueblo | 34 min |
| May 8, 6:28 PM MDT | Areal Flood Advisory | PUB | Crowley, Huerfano, Las Animas, Otero, Pueblo | 3 hr |
| May 8, 6:36 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas, Pueblo | 24 min |
| May 8, 6:43 PM MDT | Special Weather Statement | PUB | El Paso | 77 min |
| May 8, 6:49 PM MDT | Special Weather Statement | PUB | Otero | 26 min |
| May 8, 7:01 PM MDT | Special Weather Statement | PUB | Las Animas | 29 min |
| May 8, 7:13 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 32 min |
| May 8, 7:17 PM MDT | Special Weather Statement | PUB | Las Animas | 28 min |
| May 8, 7:31 PM MDT | Special Weather Statement | PUB | Otero | 29 min |
| May 8, 7:42 PM MDT | Severe Thunderstorm Warning | PUB | Otero | 33 min |
| May 8, 8:06 PM MDT | Special Weather Statement | PUB | Otero | 24 min |
| May 8, 8:22 PM MDT | Special Weather Statement | PUB | Otero | 23 min |
| May 8, 8:41 PM MDT | Special Weather Statement | PUB | Baca | 34 min |
| May 9, 5:08 AM MDT | Flash Flood Watch | PUB | Alamosa, Chaffee, Costilla, Custer, El Paso, Fremont and 5 more | 17 hr |
| May 9, 12:02 PM MDT | Areal Flood Warning | PUB | Huerfano | 46 hr |
| May 9, 12:17 PM MDT | Special Weather Statement | PUB | Rio Grande | 43 min |
| May 9, 12:21 PM MDT | Special Weather Statement | PUB | Otero | 54 min |
| May 9, 12:44 PM MDT | Flash Flood Warning | PUB | Crowley, Otero, Pueblo | 3 hr |
| May 9, 2:30 PM MDT | Special Weather Statement | PUB | Otero | 60 min |
| May 9, 2:47 PM MDT | Special Weather Statement | PUB | 43 min | |
| May 9, 2:55 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Otero | 35 min |
| May 9, 3:05 PM MDT | Special Weather Statement | PUB | Custer | 85 min |
| May 9, 3:22 PM MDT | Areal Flood Advisory | PUB | Custer, Pueblo | 3 hr |
| May 9, 3:23 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Las Animas, Otero | 54 min |
| May 9, 3:29 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Kiowa | 47 min |
| May 9, 3:38 PM MDT | Areal Flood Warning | PUB | Conejos | 24 hr |
| May 9, 3:48 PM MDT | Special Weather Statement | PUB | Bent, Crowley, Otero | 72 min |
| May 9, 3:59 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Kiowa, Otero | 48 min |
| May 9, 4:22 PM MDT | Special Weather Statement | PUB | Las Animas | 23 min |
| May 9, 4:26 PM MDT | Areal Flood Warning | PUB | Conejos | 27 hr |
| May 9, 4:33 PM MDT | Special Weather Statement | PUB | Kiowa | 27 min |
| May 9, 4:48 PM MDT | Special Weather Statement | PUB | Bent | 27 min |
| May 9, 5:07 PM MDT | Special Weather Statement | PUB | Kiowa | 23 min |
| May 9, 5:10 PM MDT | Special Weather Statement | PUB | Bent | 35 min |
| May 9, 5:15 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 30 min |
| May 9, 5:32 PM MDT | Special Weather Statement | PUB | Kiowa | 28 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.